Texas, 2014

Dense Fog in Texas, April 20 to 21, 2014

April 20 to 21, 2014 · NWS AMA · 2 events in 2 counties and zones

The combination of abundant low level moisture and light winds led to the development of dense fog over the city of Amarillo (Potter and Randall County) near midnight of the 21st. Less than a quarter mile visibility caused degraded travel conditions across the city including on Interstate 40.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of abundant low level moisture and light winds led to the development of dense fog over the city of Amarillo (Potter and Randall County) near midnight of the 21st. Less than a quarter mile visibility caused degraded travel conditions across the city including on Interstate 40. The dense fog dissipated by 7 AM CST as low level mixing increased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 10:38 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 20, 10:38 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT SUN APR 20 2014

.AVIATION...
06Z TAF CYCLE
LOW CLOUDS AND FOG HAVE DEVELOPED NEAR OR AT THE AMARILLO TAF SITE
BACK SOUTHEAST INTO THE SOUTHEAST TEXAS PANHANDLE. THE LATEST HRRR
FORECASTING THE LOW CLOUDS AND FOG CONTINUING TO DEVELOP NORTH AND
WEST TOWARD THE GUYMON TAF SITE BY 07Z TO 09Z MONDAY. IFR TO VLIFR
CONDITIONS COULD DEVELOP AT BOTH THE AMARILLO AND GUYMON TAF SITES
BETWEEN 06Z AND 10Z MONDAY. THE HRRR SHOWING THE LOW CLOUDS AND FOG
DISSIPATING FROM WEST TO EAST AWAY FROM BOTH TAF SITES AROUND 10Z TO
12Z MONDAY AS A COLD FRONT AND DRIER AIR PUSHES SOUTH AND EAST. THE
LOW CLOUDS AND FOG NOT EXPECTED TO REACH AS FAR WEST AS THE DALHART
TAF SITE WHERE VFR CONDITIONS PREVAIL THROUGH 06Z TUESDAY. VFR
CONDITIONS ARE EXPECTED TO RETURN TO THE AMARILLO AND GUYMON TAF
SITES BY 10Z TO 12Z MONDAY. WINDS SHOULD BECOME EAST AND SOUTHEAST 5
TO 15 KNOTS AT THE GUYMON AND AMARILLO TAF SITES THROUGH 10Z TO 12Z
MONDAY...THEN SHIFTING TO THE NORTHWEST AND NORTH AS THE COLD FRONT
MOVES THROUGH AND INCREASING TO 15 TO 25 KNOTS WITH HIGHER GUSTS. THE
WINDS WILL VEER AROUND TO THE NORTHEAST AND DIMINISH AFTER 20Z MONDAY
5 TO 10 KNOTS OR LESS. AT THE DALHART TAF SITE...WINDS WILL REMAIN
WEST TO NORTHWEST 5 TO 10 KNOTS THEN SHIFTING TO THE NORTH 15 TO 25
KNOTS WITH HIGHER GUSTS AFTER 10Z TO 12Z MONDAY AFTER THE COLD FRONT
MOVES THROUGH...THEN VEERING AROUND TO THE NORTHEAST AND EAST AFTER
20Z MONDAY 5 TO 15 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 1046 PM CDT SUN APR 20 2014/

UPDATE...
CONVECTION HAS PUSHED EAST OF MOST OF THE PANHANDLES LATE THIS
EVENING. A FEW LINGERING SHOWERS ACROSS THE FAR EASTERN TX PANHANDLE
WILL PUSH EAST OF THE AREA BY MIDNIGHT...WITH DRY CONDITIONS EXPECTED
OVERNIGHT. UPDATED FORECAST TO REFLECT THESE TRENDS.

KB

PREV DISCUSSION... /ISSUED 616 PM CDT SUN APR 20 2014/

AVIATION...
00Z TAF CYCLE
SCATTERED CONVECTION ACROSS THE PANHANDLES MAY AFFECT THE THREE TAF
SITES THROUGH 01Z TO 02Z MONDAY. VFR CONDITIONS WILL PREVAIL ALONG
WITH SOUTHWESTERLY TO WESTERLY WINDS BECOMING NORTH BEHIND A COLD
FRONT LATER TONIGHT AND EARLY MONDAY. THE FRONT IS EXPECTED TO MOVE
THROUGH THE DALHART AND GUYMON TAF SITES AROUND 08Z TO 12Z
MONDAY...AND THEN ACROSS THE AMARILLO TAF SITE BY 14Z TO 15Z MONDAY.
NORTHERLY TO NORTHEASTERLY WINDS WILL INCREASE TO AROUND 15 TO 25
KNOTS WITH HIGHER GUSTS BEHIND THE FRONT AND THEN DIMINISHING TO 10
TO 15 KNOTS AFTER 20Z MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 20 2014/

DISCUSSION...
ONLY MINOR CHANGES HAVE BEEN MADE TO THE FORECAST.  HAVE INCREASED
POPS THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA...
CLOSER TO PROXIMITY OF INCOMING UPPER-LEVEL JET STREAK...IN REGION
OF GREATER INSTABILITY.  POPS AFTER MIDNIGHT HAVE BEEN TRIMMED TO
INCLUDE ONLY FAR EASTERN SECTIONS...AHEAD OF DEPARTING VORTICITY
MAXIMUM.

MONDAY AND TUESDAY EXPECTED TO BE DRY AND MILD.  LOW-LEVEL JET
DEVELOPS TUESDAY NIGHT AHEAD OF NEXT MID-LEVEL TROF.  WEDNESDAY
AFTERNOON CHANCES FOR STRONG TO SEVERE THUNDERSTORMS HAVE BEEN
INCREASED SLIGHTLY AND SPREAD A BIT FARTHER WEST DUE TO EXPECTED
POSITION OF DRYLINE.  WEDNESDAY EVENING POPS HAVE BEEN KEPT IN
EASTERN SECTIONS HAVE ALSO BEEN INCREASED SLIGHTLY...AND HAVE
ALSO BEEN SPREAD A BIT FARTHER WEST.

NO POPS IN REMAINDER OF FORECAST.  NO FREEZING TEMPERATURES
EXPECTED.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, Apr 20, 9:41 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN APR 20 2014

OKZ001>003-TXZ001>020-211200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1041 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN PORTIONS OF THE PANHANDLES WEDNESDAY AFTERNOON AND NIGHT.
DAMAGING WINDS AND LARGE HAIL COULD BE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY
ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN
HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE FORECAST FOR WEDNESDAY AFTERNOON AND NIGHT...AS THE
POTENTIAL FOR ORGANIZED SEVERE WEATHER MAY INCREASE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AND
SATURDAY...AND FOR ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY.

KB

In the hours before

Special weather statement, Apr 20, 6:44 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT SUN APR 20 2014

TXZ014-015-019-020-210145-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
744 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...SOUTHERN
WHEELER...EXTREME SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES
UNTIL 845 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SHAMROCK...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           SAMNORWOOD...         LUTIE...
  LELA...               DOZIER...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 150 AND 176.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3491 10060 3518 10064 3538 9999 3499 10000
TIME...MOT...LOC 0044Z 256DEG 22KT 3514 10017

SCHNEIDER
Local storm report, Apr 20, 6:48 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 NW SLAPOUT            36.69N 100.21W
04/20/2014  E0.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400279

BUFFALO
Special weather statement, Apr 20, 8:17 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT SUN APR 20 2014

TXZ020-210245-
COLLINGSWORTH TX-
917 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 945 PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF WELLINGTON...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DODSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3474 10000 3475 10018 3476 10018 3491 10019
      3492 10016 3493 10000 3475 9999
TIME...MOT...LOC 0218Z 268DEG 26KT 3483 10007

SCHNEIDER
Local storm report, Apr 20, 8:19 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             2 E WELLINGTON          34.85N 100.18W
04/20/2014  E1.00 INCH       COLLINGSWORTH      TX   PUBLIC

&&

EVENT NUMBER AMA1400280

KJS
Local storm report, Apr 20, 8:20 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             WELLINGTON              34.85N 100.21W
04/20/2014  E1.00 INCH       COLLINGSWORTH      TX   STORM CHASER

&&

EVENT NUMBER AMA1400281

BUFFALO
Local storm report, Apr 20, 8:56 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WHEELER                 35.44N 100.28W
04/20/2014  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0410 PM     HAIL             1 S TWITTY              35.30N 100.24W
04/20/2014  M1.00 INCH       WHEELER            TX   STORM CHASER

0540 PM     HAIL             7 NW SLAPOUT            36.69N 100.21W
04/20/2014  E0.75 INCH       BEAVER             OK   EMERGENCY MNGR

0557 PM     HAIL             1 S NEW MOBEETIE        35.52N 100.44W
04/20/2014  M0.88 INCH       WHEELER            TX   TRAINED SPOTTER

0610 PM     HAIL             MOBEETIE                35.53N 100.44W
04/20/2014  M1.25 INCH       WHEELER            TX   PUBLIC

0620 PM     HAIL             MOBEETIE                35.53N 100.44W
04/20/2014  M2.00 INCH       WHEELER            TX   TRAINED SPOTTER

0906 PM     HAIL             WELLINGTON              34.85N 100.21W
04/20/2014  E1.00 INCH       COLLINGSWORTH      TX   STORM CHASER

0911 PM     HAIL             2 E WELLINGTON          34.85N 100.18W
04/20/2014  E1.00 INCH       COLLINGSWORTH      TX   PUBLIC

&&

EVENT NUMBER AMA1400274 AMA1400275 AMA1400279 AMA1400276 AMA1400277
AMA1400278 AMA1400281 AMA1400280

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Potter

When
April 20, 11:58 PM CST to April 21, 7:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Quarter mile visibility in Amarillo.

Dense Fog, Randall

When
April 20, 11:58 PM CST to April 21, 7:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Quarter mile visibility in Amarillo.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511429, 511430.